Ohio, 2007

Hail in Ohio, July 26, 2007

July 26, 2007 · NWS ILN · 2 events in 2 counties and zones

Isolated thunderstorms developed as an upper level disturbance moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed as an upper level disturbance moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 26, 3:03 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 26, 3:03 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT THU JUL 26 2007

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE OVER THE LOWER GREAT LAKES WILL GRADUALLY
WEAKEN AND MOVE OFF TO THE EAST OVERNIGHT. THIS WILL ALLOW A COLD
FRONT TO APPROACH FROM THE NORTHWEST ON FRIDAY AFTERNOON AND
EVENING. THE FRONT WILL MOVE THROUGH THE AREA LATE FRIDAY NIGHT
INTO SATURDAY...BRINING A DRIER AIRMASS FOR THE LATTER HALF OF
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPR LVL CLOSED LOW CENTERED NEAR THE THUMB OF LOWER MICHIGAN WILL
OPEN UP AND MOVE OFF TO THE EAST TONIGHT. A VORT LOBE EXTENDING
FROM THIS LOW ACRS THE CNTRL PART OF THE FCST AREA WAS INTERACTING
WITH HIGHER BLYR LAYER CAPES ACRS THE FAR S AND E TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. ONCE THIS VORT LOBE MOVES BY
THIS EVENING...THE MAJORITY OF THE FCST AREA SHOULD REMAIN DRY AS
NVA AND LACK OF LOW LVL FORCING WILL MAKE CHC/S OF PCPN QUITE
SMALL. WANTED TO GO DRY AFTER MIDNIGHT...BUT MOST SURROUNDING
OFFICES CONTINUE TO HOLD ON TO 30 AND 40 POPS...SO HAVE LEFT A
SLIGHT CHC OF SHOWERS AND THUNDERSTORMS FOR THE OVERNIGHT HOURS.
WITH MOSTLY CLOUDY SKIES AND DEWPOINTS IN THE LOWER AND MID
60S...TEMPS WILL BOTTOM OUT INTO THE LOWER AND MID 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
12Z NAM-WRF AND 12Z GFS WERE FAIRLY SIMILAR IN THEIR RESPECTIVE FCSTS
FOR THE NEAR TERM PERIOD...BUT HAVE SIDED MORE WITH THE NAM-WRF DUE
TO ITS TYPICAL BETTER MESOSCALE PERFORMANCE.

A COLD FRONT AND AN ASSOCD UPR LVL S/WV WILL MOVE FROM THE UPR
MIDWEST INTO THE REGION BY FRIDAY NIGHT. BEST DYNAMICS AND LOW LVL
FORCING ARE NOW DELAYED AND THUS HAVE STARTED TO BACK OFF ON THE
TIMING OF SHOWERS AND THUNDERSTORMS ACRS THE REGION. WILL EMPLOY
LIKELY WEST AND CHC FAR S AND E FOR FRIDAY AFTN. FOR FRIDAY
NIGHT...THIS WILL BE THE BEST CHC FOR SHOWERS AND THUNDERSTORMS AS
DYNAMICS COME INTO BETTER PLAY. HAVE USED 70 POPS ACRS THE ENTIRE
REGION FOR FRIDAY NIGHT.

CURRENT REGION IS UNDER A SLIGHT RISK FOR SVR WX ON FRIDAY. THIS
WILL BE HIGHLY DEPENDENT ON SFC BASED HEATING AND IF WE CAN OBTAIN
AT LEAST 30 KNOTS OF 0-6 KM BULK SHEAR...WHICH APPEARS LOW AT THIS
TIME. WITH THE SLOW MOVING SYSTEM AND HIGH PRECIP
EFFICIENCES...THUNDERSTORMS WILL LIKELY PRODUCE DECENT MODERATE TO
LOCALLY HEAVY RAINFALL.

AS FOR TEMPERATURES...HAVE USED A BLEND OF THE ETA MOS AND GFS MAV
DUE TO THE UNCERTAINTY OF CLOUD COVER ON FRIDAY. LOWS FRIDAY NIGHT
WILL DROP INTO THE MID AND UPPER 60S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
EXTENDED MODELS IN BETTER AGREEMENT THIS AFTN WITH FRNTL BNDRY
PASSAGE AND MOVEMENT SAT INTO SUN.  SFC WAVE RIDING ALONG BNDRY WILL
PUSH WIDESPREAD TSTM ACTIVITY ACRS REGION FRI NIGHT...MENTIONED IN
GREATER DETAIL IN SHORT TERM SECTION ABV.  BY 12Z SAT...12Z NAM/GFS
PE PROGS SUPPORT THIS CONVECTION FOCUSING OVER ERN 1/2 FCST AREA...
AND HAVE CONTINUED LKLY POPS SAT MRNG.  SFC WAVE AND FRNTL BNDRY
WILL MOVE SLUGGISHLY TO THE EAST ON SAT AS UPR TROF SHARPENS JUST
EAST OF THE REGION.   WITH BNDRY REMAINING ACRS THE REGION...EXPECT
SCT TSTMS WILL PERSIST FOR MUCH OF THE DAY IN WAKE OF THE LARGER
CLUSTER OF TSTMS FROM FRI NIGHT/SAT MRNG.  PCPN COVERAGE SHOULD
DIMINISH AS AFTN PROGRESSES ACRS WESTERN 1/2 FCST AREA WITH BNDRY
SHIFTING TO THE EAST.  SLIGHTLY DRIER AIR SHOULD BEGIN TO FILTER
INTO THESE AREAS SAT NIGHT ALLOWING FOR A SLOW CLEARING TREND AND
DRIER CONDITIONS.  HAVE MAINTAINED CHANCE POPS FOR ERN 1/3 FCST AREA
FOR SAT NIGHT AND SUN AS DEEPER MOISTURE ASSOCD WITH SFC WAVE AND
FRNTL BNDRY REMAIN IN CLOSE PROXIMITY ACRS WEST VIRGINIA.

UPR TROF WILL SHIFT FURTHER EAST INTO MID ATLC REGION ON MON...WITH
SFC HI PRES BUILDING SOUTH INTO THE OH VLY.  SFC HI WILL BE FOCUS
FOR MUCH OF THE UPCOMING WORK WEEK...BRINGING YET ANOTHER EXTENDED
PERIOD OF DRY AND SEASONABLE WX AS COOL NE SFC FLO DOMINATES. HIGH
TEMPS WILL START OUT IN THE M80S FOR MON/TUES...WITH PROGRESSIVELY
WARMER AIR AS UPR RIDGE THAT HAS REMAINED ACRS WESTERN CONUS FOR
MUCH OF THE LAST FEW WEEKS BEGINS TO SHIFT INTO GRT LKS AS
AFOREMENTIONED TROF DROPS BACK INTO SE CONUS AND EAST COAST.  MAY
SEE AFTN TEMPS MAKE A RUN AT 90 DEG BY LATE WEEK.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MID CLOUDS WILL PERSIST ACROSS THE REGION THROUGH MUCH OF THE
PERIOD. THIS WILL LIMIT INSTABILITY DURING THE REST OF THE
AFTERNOON AND EVENING. SO THE CHANCE OF THUNDERSTORMS OCCURRING AT
ANY OF THE TERMINALS LOOKS LOW AT THIS TIME. HAVE INCLUDED A
PERIOD OF SHOWERS IN THE CINCINNATI AND COLUMBUS TERMINALS.
REMAINING MVFR VISIBILITIES SHOULD IMPROVE OVER THE NEXT FEW HOURS
BUT THEN WILL LIKELY REDEVELOP OVERNIGHT. VISIBILITY WILL IMPROVE
TO VFR AGAIN LATE IN THE TAF PERIOD. THE CHANCE OF SHOWERS AND
THUNDERSTORMS IS FORECAST TO BE LOW THROUGH 18Z FRIDAY BUT THEN
INCREASE AFTER THE END OF THE TAF PERIOD.

OUTLOOK...SHOWERS AND SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...RYAN
AVIATION...
Hazardous weather outlook, Jul 26, 4:00 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU JUL 26 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY REACH SEVERE LIMITS IN ISOLATED LOCATIONS TODAY...WITH
LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW SHOWERS AND THUNDERSTORMS MAY REACH SEVERE LIMITS ON FRIDAY...WITH
THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 1:30 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT THU JUL 26 2007

INZ080-KYZ089-261915-
SWITZERLAND IN-CARROLL KY-
230 PM EDT THU JUL 26 2007

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND SOUTHWESTERN
SWITZERLAND COUNTIES THROUGH 315 PM EDT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR LOCUST...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
LOCUST...PRESTONVILLE...BRAYTOWN...CARROLLTON...GENERAL BUTLER STATE
PARK...ENGLISH...LANGSTAFF...EASTERDAY...VEVAY...GHENT AND
INTERSTATE 71 BETWEEN MILE MARKERS 40 AND 54.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Special weather statement, Jul 26, 1:54 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
254 PM EDT THU JUL 26 2007

KYZ090-094-261945-
GALLATIN KY-OWEN KY-
254 PM EDT THU JUL 26 2007

...A STRONG THUNDERSTORM WILL AFFECT GALLATIN AND NORTHERN OWEN
COUNTIES THROUGH 345 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF US ROUTE 42 AT STATE
ROUTE 184...MOVING EAST-SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...ETHRIDGE...CARSON...SPARTA...GLENCOE...BROMLEY...AND
INTERSTATE 71 BETWEEN MILE MARKERS 54 AND 65.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
DOPPLER RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAS FALLEN
QUICKLY WITH THIS THUNDERSTORM FURTHER WEST ACROSS CARROLL AND
SOUTHERN SWITZERLAND COUNTIES.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Special weather statement, Jul 26, 2:35 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT THU JUL 26 2007

OHZ088-262000-
SCIOTO OH-
335 PM EDT THU JUL 26 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCIOTO COUNTY THROUGH
400 PM EDT...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR LYRA...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...LYRA AND
SOUTH WEBSTER.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RYAN
Special weather statement, Jul 26, 4:44 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EDT THU JUL 26 2007

OHZ082-262230-
PIKE OH-
544 PM EDT THU JUL 26 2007

...A STRONG THUNDERSTORM WILL AFFECT PIKE COUNTY THROUGH 630 PM
EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR IDAHO...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...LAKE
WHITE...PIKETON...WAVERLY...PIKE COUNTY AIRPORT...OMEGA...GIVENS...
LINN...STOCKDALE AND BEAVER.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

The radar

The Cincinnati radar (KILN), 72 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ross

When
July 26, 5:27 PM EST to 5:32 PM EST
Where
Ross County, 1 mi SE of Andersonville
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.420, -82.987

Hail, Fairfield

When
July 26, 6:15 PM EST to 6:20 PM EST
Where
Fairfield County, 1 mi SE of Stoutsville
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.590, -82.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47803, 47804.